An acute myopathy of intensive care occurs in critically ill patients treated with intravenous corticosteroids and neuromuscular junction-blocking agents. The full clinicopathological spectrum is uncertain. We evaluated the clinical, electrodiagnostic, and histopathological features of 14 patients who developed acute myopathy of intensive care after organ transplantation or during treatment of severe pulmonary disorders and sepsis. Patients received high-dose intravenous corticosteroids, usually in conjunction with relatively low to moderate doses of neuromuscular junction-blocking agents. After discontinuation of the latter drugs, most had diffuse, flaccid weakness with failure to wean from mechanical ventilation. Electrodiagnostic findings were consistent with a necrotizing myopathy. Muscle histopathology revealed myopathy with loss of thick filaments in 79%, mild myopathic changes in 14%, and atrophy of type 1 and type 2 fibers in 7%. Loss of thick filaments was identified in muscle biopsy specimens obtained 30 +/- 11 days (mean +/- standard deviation) after intravenous corticosteroid treatment but not in those obtained earlier (12 +/- 2 days). Critically ill patients, including those receiving organ transplants, may develop acute myopathy of intensive care after exposure to intravenous corticosteroids and neuromuscular junction-blocking agents, although the exposure to the latter drugs may be minimal. Selective loss of thick filaments is common in acute myopathy of intensive care, especially if the muscle biopsy specimen is obtained 2 weeks or more after intravenous corticosteroid exposure.